Yannie F. M. Lefaan, Hamdatun Rakhmania, Riani Setiadhi
Oral Medicine, Faculty of Dentistry, Universitas Padjadjaran, Bandung, Indonesia
Objective: To explain the occurrence of SJS caused by HAART. Stevens-Johnson syndrome (SJS) is a severe hypersensitive reaction often elicited by drugs. Patients infected with HIV are at increased risk of developing SJS which is predominantly caused by an adverse reaction to medications, including highly active anti-retroviral therapy (HAART). Identification of a single drug as the cause of a drug eruption is difficult because antiretroviral agents are not used as a monotherapy.
Case and Management: A 38-year-old female was referred to the Department of Oral Medicine complaining of painful lip blisters and blackish red patches all over the body which was subsequently diagnosed as Stevens-Johnson syndrome due to HAART. The past medical history of the patient revealed that she had been diagnosed with HIV one year earlier, and had started HAART therapy (nevirapin + zidovudine + lamivudine) but after six months she stopped the therapy. For the past three months she had started taking the medicine again until last week when red patches appeared.
The patient's chief complaints included swollen lips, blisters on the right buccal mucosa, difficulty in opening her mouth and dysphagia. Extraoral examination showed a sanguinolenta crust and and an erosive lesion on the lips, blackish red patches on her face which was spreading across the body. Intraoral examination showed painful erosive lesions on the right buccal mucosa and the palate. Treatment for oral lesions was NaCl 0.9 % and chlorhexidine gluconate 0.2% mouth rinse.
Conclusion: SJS can be caused by an adverse reaction to HAART, especially in immunocompromised patients. Symptomatic management of the oral involvement is necessary in order that the patient can be fed by mouth to maintain their nutritional balance and increase the patient's quality of life.
Keywords: Oral involvement; Stevens-Johnson syndrome; HAART